Alert archive / Hawaii / Wind Advisories in 2015

Wind Advisory 27, NWS Honolulu, HI

December 10, 2015Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 10, 2015, 4:26 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
Dec 10, 2015, 4:26 AM HST (14:26 UTC)
Expired
Dec 11, 2015, 8:00 PM HST
In force
40 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 2.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2015-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2015-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

331 
WWHW70 PHFO 101426
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
426 AM HST THU DEC 10 2015

...HIGH WIND ADVISORY NOW IN EFFECT FOR THE BIG ISLAND SUMMITS...

SOUTHERLY WINDS HAVE REACHED HIGH WIND ADVISORY CRITERIA OF 45 MPH.

HIZ028-110330-
/O.NEW.PHFO.WI.Y.0027.151210T1426Z-151211T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
426 AM HST THU DEC 10 2015

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* TIMING...THROUGH 6 PM HST THIS AFTERNOON.

* WINDS...SOUTHERLY WINDS OF 35 TO 50 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...LOOSE OBJECTS MAY BLOW AROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...ARE URGED
TO DRIVE WITH EXTREME CAUTION.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
LAU
7 follow-up statements
496 
WWHW70 PHFO 101818
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
818 AM HST THU DEC 10 2015

...HIGH WIND ADVISORY NOW IN EFFECT FOR THE BIG ISLAND SUMMITS AND
HALEAKALA...

.HIGH PRESSURE TO THE NORTHEAST AND A MID LEVEL LOW TO THE
SOUTHWEST HAVE ACCELERATED EAST WINDS OVER THE SUMMITS OF
HALEAKALA AND THE BIG ISLAND.

HIZ022-110400-
/O.EXA.PHFO.WI.Y.0027.000000T0000Z-151211T0400Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
818 AM HST THU DEC 10 2015

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* TIMING...THROUGH 6 PM HST THIS AFTERNOON.

* WINDS...EAST WINDS OF 40 TO 50 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING
  DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

HIZ028-110400-
/O.CON.PHFO.WI.Y.0027.000000T0000Z-151211T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
818 AM HST THU DEC 10 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* TIMING...THROUGH 6 PM HST THIS AFTERNOON.

* WINDS...EAST WINDS OF 40 TO 50 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING
  DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

MORRISON
469 
WWHW70 PHFO 110129
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
329 PM HST THU DEC 10 2015

...HIGH WIND ADVISORY NOW IN EFFECT FOR THE BIG ISLAND SUMMITS
AND HALEAKALA...

.HIGH PRESSURE TO THE NORTHEAST AND A MID LEVEL LOW TO THE
SOUTHWEST HAVE ACCELERATED EAST WINDS OVER THE SUMMITS OF
HALEAKALA AND THE BIG ISLAND.

HIZ022-028-111430-
/O.EXT.PHFO.WI.Y.0027.000000T0000Z-151211T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
INCLUDING THE CITIES OF...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...
MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
329 PM HST THU DEC 10 2015

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* TIMING...THROUGH 6 AM FRIDAY.

* WINDS...EAST WINDS OF 40 TO 50 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

MORRISON
797 
WWHW70 PHFO 110605
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
805 PM HST THU DEC 10 2015

...HIGH WIND WARNING FOR HALEAKALA SUMMIT...
...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.HIGH PRESSURE TO THE NORTHEAST AND A MID LEVEL LOW TO THE
SOUTHWEST HAVE ACCELERATED EAST TO SOUTHEAST WINDS OVER THE
SUMMITS OF HALEAKALA AND THE BIG ISLAND.

HIZ022-111600-
/O.UPG.PHFO.WI.Y.0027.000000T0000Z-151211T1600Z/
/O.NEW.PHFO.HW.W.0017.151211T0605Z-151211T1600Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
805 PM HST THU DEC 10 2015

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

* TIMING...THROUGH 6 AM FRIDAY.

* WINDS...EAST TO SOUTHEAST WINDS OF 55 TO 65 MPH...WITH GUSTS TO
  75 MPH.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES. SUDDEN STRONG WIND GUSTS
  COULD CAUSE YOU TO TEMPORARILY LOSE CONTROL OF YOUR VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD
BE DELAYED UNTIL WINDS SUBSIDE. 

&&

$$

HIZ028-111600-
/O.CON.PHFO.WI.Y.0027.000000T0000Z-151211T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
805 PM HST THU DEC 10 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* TIMING...THROUGH 6 AM FRIDAY.

* WINDS...EAST WINDS OF 40 TO 50 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

BIRCHARD
424 
WWHW70 PHFO 111317
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
317 AM HST FRI DEC 11 2015

...HIGH WIND WARNING FOR HALEAKALA SUMMIT... 
...WIND ADVISORY FOR BIG ISLAND SUMMITS...

.HIGH PRESSURE TO THE NORTHEAST AND A MID LEVEL LOW TO THE
SOUTHWEST HAVE ACCELERATED EAST TO SOUTHEAST WINDS OVER THE
SUMMITS OF HALEAKALA AND THE BIG ISLAND. WINDS ARE EXPECTED 
TO DIMINISH LATER TODAY AND TONIGHT. 

HIZ022-120400-
/O.EXT.PHFO.HW.W.0017.000000T0000Z-151212T0400Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
317 AM HST FRI DEC 11 2015

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* TIMING...THROUGH 6 PM TONIGHT.

* WINDS...EAST TO SOUTHEAST WINDS SOUTHEAST WINDS 50 TO 65 MPH
  WITH GUSTS TO 80 MPH....GRADUALLY DIMINISHING IN THE AFTERNOON.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. SUDDEN STRONG WIND GUSTS 
  COULD CAUSE YOU TO TEMPORARILY LOSE CONTROL OF YOUR VEHICLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS
SHOULD BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

HIZ028-120400-
/O.EXT.PHFO.WI.Y.0027.000000T0000Z-151212T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
317 AM HST FRI DEC 11 2015

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* TIMING...THROUGH 6 PM TODAY.

* WINDS...EAST TO SOUTHEAST WINDS 35 TO 50 MPH WITH GUSTS TO 65
  MPH...DECREASING TO 25 TO 40 MPH WITH GUSTS TO 55 MPH IN THE
  AFTERNOON. 

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

BIRCHARD
324 
WWHW70 PHFO 111317 CCA
NPWHFO

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
317 AM HST FRI DEC 11 2015

...HIGH WIND WARNING FOR HALEAKALA SUMMIT... 
...WIND ADVISORY FOR BIG ISLAND SUMMITS...

.HIGH PRESSURE TO THE NORTHEAST AND A MID LEVEL LOW TO THE
SOUTHWEST HAVE ACCELERATED EAST TO SOUTHEAST WINDS OVER THE
SUMMITS OF HALEAKALA AND THE BIG ISLAND. WINDS ARE EXPECTED 
TO DIMINISH LATER TODAY AND TONIGHT. 

HIZ022-120400-
/O.COR.PHFO.HW.W.0017.000000T0000Z-151212T0400Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
317 AM HST FRI DEC 11 2015

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* TIMING...THROUGH 6 PM TODAY.

* WINDS...EAST TO SOUTHEAST WINDS 50 TO 65 MPH WITH GUSTS TO 80
  MPH....GRADUALLY DIMINISHING IN THE AFTERNOON.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. SUDDEN STRONG WIND GUSTS 
  COULD CAUSE YOU TO TEMPORARILY LOSE CONTROL OF YOUR VEHICLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS
SHOULD BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

HIZ028-120400-
/O.EXT.PHFO.WI.Y.0027.000000T0000Z-151212T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
317 AM HST FRI DEC 11 2015

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* TIMING...THROUGH 6 PM TODAY.

* WINDS...EAST TO SOUTHEAST WINDS 35 TO 50 MPH WITH GUSTS TO 65
  MPH...DECREASING TO 25 TO 40 MPH WITH GUSTS TO 55 MPH IN THE
  AFTERNOON. 

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

BIRCHARD
715 
WWHW70 PHFO 120109
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
309 PM HST FRI DEC 11 2015

...HIGH WIND ADVISORY FOR THE SUMMIT OF HALEAKALA ON MAUI AND
THE SUMMITS OF MAUNA KEA AND MAUNA LOA ON THE BIG ISLAND...

.A RIDGE TO THE EAST AND A TROUGH TO WEST ARE PRODUCING STRONG
SOUTHEAST WINDS OVER THE HIGH VOLCANO SUMMITS. WINDS ARE EXPECTED
TO DIMINISH LATER TONIGHT.

HIZ022-120600-
/O.CAN.PHFO.HW.W.0017.000000T0000Z-151212T0400Z/
/O.EXB.PHFO.WI.Y.0027.151212T0109Z-151212T0600Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
309 PM HST FRI DEC 11 2015

...WIND ADVISORY IN EFFECT UNTIL 800 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 800 PM HST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED.

* TIMING...THROUGH 800 PM THIS EVENING.

* WINDS...EAST TO SOUTHEAST 35 TO 50 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES AND CAN OPEN OR CLOSE DOORS
  WITH GREAT FORCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

USE EXTRA CAUTION WHEN DRIVING OR HIKING ON THE SUMMIT. BE CAREFUL
OPENING AND CLOSING DOORS.

&&

$$

HIZ028-120600-
/O.EXT.PHFO.WI.Y.0027.000000T0000Z-151212T0600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
309 PM HST FRI DEC 11 2015

...WIND ADVISORY NOW IN EFFECT UNTIL 800 PM HST THIS EVENING...

* TIMING...THROUGH 800 PM TODAY.

* WINDS...EAST TO SOUTHEAST WINDS 35 TO 50 MPH WITH GUSTS TO 60
  MPH.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES AND CAN OPEN OR CLOSE DOORS
  WITH GREAT FORCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

USE EXTRA CAUTION WHEN DRIVING OR HIKING ON THE SUMMIT. BE CAREFUL
OPENING AND CLOSING DOORS.

&&

$$
DONALDSON
103 
WWHW70 PHFO 120610
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
810 PM HST FRI DEC 11 2015


HIZ022-028-120715-
/O.EXP.PHFO.WI.Y.0027.000000T0000Z-151212T0600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
INCLUDING THE CITIES OF...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...
MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
810 PM HST FRI DEC 11 2015

...WIND ADVISORY HAS EXPIRED...

WINDS AT THE SUMMITS ARE NOW SUBSIDING TO BELOW ADVISORY 
LEVELS. HOWEVER...MOTORISTS SHOULD STILL EXERCISE CAUTION 
AS WIND SPEEDS WILL REMAIN STRONG TONIGHT AND GUSTY...BUT BELOW
ADVISORY LEVELS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 9, 8:29 PM HST, 7 hours 57 minutes earlier.

Area forecast discussion, Dec 9, 8:29 PM HST, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
829 PM HST WED DEC 9 2015

.SYNOPSIS...
GUSTY TRADE WINDS WILL CONTINUE THROUGH FRIDAY AS A HIGH PRESSURE
SYSTEM MOVES TOWARD THE EAST. SHOWERS WILL FAVOR WINDWARD AND
MOUNTAIN AREAS WITH A FEW REACHING LEEWARD LOCATIONS. A TROUGH
WILL FORM NORTHWEST OF KAUAI OVER THE WEEKEND RESULTING IN LIGHT
VARIABLE WINDS AND AFTERNOON CLOUDS AND SHOWERS.

&&

.DISCUSSION...
A 1027 MB HIGH PRESSURE SYSTEM IS LOCATED 850 MILES NORTH OF
KAUAI THIS EVENING. IT IS MOVING TOWARD THE EAST AT 30 MPH. THE
HIGH WILL CONTINUE TO FEED THE ISLANDS WITH GUSTY TRADES FOR
ANOTHER TWO DAYS...OR TO FRIDAY...BEFORE THE TRADES EASES OFF
SLIGHTLY AND VEERS TOWARD THE SOUTHEAST.

IT HAS BEEN A RATHER DAMP EVENING AT LEAST ON OAHU WITH SHOWERS
OCCASIONALLY PUSHING WELL INTO THE LEEWARD AREAS. THE SHOWERS ARE
LIKELY ASSOCIATED WITH A BROAD AREA OF LOW CLOUDS NOW MOVING
THROUGH KAUAI WITH OAHU AT THE REAR OF IT. SO THE SHOWERS MAY EASE
OFF ON OAHU IN ANOTHER HOUR OR TWO. THIS BREAK COULD BE SHORT AS
ANOTHER LARGE AREA OF SHOWER BEARING CLOUDS IS NOW REACHING MAUI.
THIS AREA WILL BE SPREADING WESTWARD THROUGH THE REST OF THE
NIGHT WITH THE TRADES. GIVEN ITS TIMING...THIS SECOND AREA OF
CLOUDS AND SHOWERS MAY JUST LINGER AROUND OAHU AND KAUAI THROUGH
AT LEAST THE MORNING HOURS OF THURSDAY. WE WILL SEE HOW THIS AREA
OF CLOUDS BEHAVES OVERNIGHT.

THE CLOUD TOPS AREA/T HIGH. IT IS ONLY AROUND 7K FEET WITH A
STRONG INVERSION OVER IT. HOWEVER...THIS LAYER BELOW THE INVERSION
OR KNOWN AS THE MARINE LAYER...IS QUITE UNSTABLE WITH A STEEP
LAPSE RATE. THERE IS MUCH OF AN OROGRAPHIC INFLUENCE UNDER THIS
ENVIRONMENT. SO THE WINDWARD AND MOUNTAIN AREAS CAN BE QUITE DAMP.
THE GFS SOLUTION SHOWS FEWER SHOWERS THURSDAY AFTERNOON FOR ALL
THE ISLANDS.

THE HIGH RESOLUTION MODELS POINTS TO A WINDY GUSTY SITUATION THIS
EVENING. SO FAR THE WINDS ARE BEHAVING...STAYING JUST BELOW WIND
ADVISORY CRITERIA IN THE WAIMEA SADDLE OF THE BIG ISLAND. WE WILL
BE KEEPING A CLOSE EYE ON IT. THURSDAY WILL ALSO BE WINDY BUT THE
TRADES SHOULD START SCALING DOWN STARTING THURSDAY NIGHT THROUGH
FRIDAY.

AS EARLY AS FRIDAY...THE LOW LEVEL WIND FLOW STARTS VEERING TO THE
SOUTHEAST OVER THE SMALLER ISLANDS. WITH HIS PROCESS...THE SMALLER
ISLANDS WILL BECOME BLOCKED BY THE BIG ISLAND RESULTING IN LIGHT
AND VARIABLE WINDS. WINDS OVER THE OPEN WINDWARD WATERS MAY STAY
MODERATE TO STRONG. THE STRONG INVERSION OVER THE ISLANDS WILL
GRADUALLY TURN UNSTABLE AS THE INVERSION RISES TO 8 TO 10K FEET
SATURDAY AFTERNOON...AND LOOSING THE INVERSION ALTOGETHER BY
SUNDAY AFTERNOON WITH THE DEPTH OF THE MOISTURE TOPPING OFF AT 12
TO 15 KT.

THIS CHANGE IN THE WEATHER IS DUE TO A DEVELOPMENT OF A SURFACE
TROUGH NORTHWEST OF KAUAI WITH A FRONT JUST TO THE WEST OF IT. AS
PER GFS SOLUTION...THE UPPER LEVELS HAVE A VIGOROUS SHORT WAVE
TROUGH APPROACHING THE ISLANDS FROM THE WEST SATURDAY AFTERNOON...
AND OVER THE ISLANDS SUNDAY AFTERNOON. IN SHORT...WE MAY HAVE A
SHOWERY WEEKEND ESPECIALLY ON SUNDAY. THE ECMWF ALSO SHOW THIS
FEATURE BUT THE TIMING OF THE TROUGH/S PASSAGE DIFFERS TO THAT OF
THE GFS.

FOLLOWING THE GFS SOLUTION...MODERATE TRADE WINDS AND WINDWARD
SHOWERS RETURNS TO THE ISLANDS MONDAY.

&&

.AVIATION...
QUITE A BIT OF LOW CLOUDS WILL TRAVERSE THE STATE REST OF TONIGHT
THROUGH EARLY THURSDAY MORNING...BRINGING OCCASIONAL MVFR CEILING
TO THE WINDWARD SITES. WINDS ARE STRONG ENOUGH TO CARRY SOME CLOUDS
AND SHOWERS TO LEE AREAS AS WELL. HENCE MAINLY VFR CONDITIONS ARE
EXPECTED FOR REST OF THE AREA...THROUGH ISOL MVFR CEILING IS
POSSIBLE.

AIRMET FOR LOW LEVEL TURBULENCE OVER AND JUST DOWNWIND OF THE
MOUNTAINS REMAINS IN EFFECT AS THE TRADE WINDS CONTINUE TO
STRENGTHEN.

&&

.MARINE...
A LARGE NW SWELL CONTINUES ON A SLOW DECLINE THIS EVENING.
ALTHOUGH IT IS AN ADVISORY...DANGEROUS SURF WILL CONTINUE
OVERNIGHT AND THROUGH THURSDAY.

THE INCOMING SWELL IS GENERATING COMBINED SEAS IN EXCESS OF 10
FEET FOR MOST ZONES...AND THIS IS SUPPORTED BY THE MODERATE TO
LOCALLY STRONG TRADES. THE SMALL CRAFT ADVISORY /SCA/ LEVEL WINDS
COVERS THE TYPICAL WINDIER AREAS. THE SCA WILL LIKELY REMAIN FOR
ALL THE MARINE ZONES THROUGH THURSDAY BEFORE BEING SCALED BACK TO
THE WINDIER ZONES.

ANOTHER NORTHWEST SWELL IS EXPECTED TO ARRIVE TUESDAY OF NEXT
WEEK...BRINGING NEAR ADVISORY LEVEL SURF. STRENGTHENING TRADE
WINDS WILL BRING INCREASINGLY CHOPPY SHORT PERIOD SURF TO EAST
FACING SHORES THROUGH FRIDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST THURSDAY FOR NORTH AND WEST OF
NIIHAU KAUAI OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THURSDAY FOR ALL HAWAIIAN
WATERS.

&&

DISCUSSION/MARINE...LAU
AVIATION...HUI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 3:38 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao35 hr

Nearby

Wind Advisories in Hawaii, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.